Utah, 2003

Flash Flood in Utah, August 23, 2003

August 23, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM MST, 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT SAT AUG 23 2003

.SYNOPSIS...A SOUTHWESTERLY FLOW WILL BE OVER THE AREA THROUGH
SUNDAY. THE FLOW WILL BECOME LIGHT WESTERLY SUNDAY AND MONDAY. SOME
DRYING WILL WORK INTO WESTERN AND NORTHERN UTAH TODAY. SLOW DRYING
WILL CONTINUE OVER THE NORTH SUNDAY AND MONDAY WHILE THE SOUTH STAYS
MOIST.

.DISCUSSION...WORKING COMPUTER PROBLEMS AND SEVERE WEATHER TODAY.
MORE STABLE AIR IS MOVING INTO NORTHERN UTAH WHILE THE SOUTH REMAINS
UNSTABLE WITH FLASH FLOODING AND SOME HAIL OCCURRING. MODELS SHOW
THE NORTHERN HALF OF THE AREA STABLE TOMORROW AND MONDAY WHILE
MOISTURE AND INSTABILITY CONTINUES OVER THE SOUTH. THEN MOISTURE
BEGINS TO SURGE NORTH AGAIN MONDAY NIGHT THROUGH MID-WEEK.

SLC 2111 CDC 3333 GIBSON

.SLC...NONE.
Hazardous weather outlook, Aug 23, 2:09 PM MST, 1 minute before
IDZ024-025-UTZ001>021-WYZ021-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS ARE PRODUCING LOCAL HEAVY RAIN OVER SOUTHERN UTAH.
FLASH FLOODING IS A POSSIBILITY THROUGH THE EARLY EVENING TONIGHT.
STAY TUNES TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCES FOR
FURTHER INFORMATION ON THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cedar City radar (KICX), 190 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 23, 2:10 PM MST to 7:00 PM MST
Where
Wayne County, Central Portion
Property damage
$100,000
Reported by
PARK/FOREST SERVICE
Coordinates
38.324, -110.904 (the zone’s center; the record gives no point)

Severe flash flooding occurred at Capitol Reef National Park, with water up to Silver Creek bridge. Highway 24 was reported under water with boulders rolling across the highway. Park visitors were being evacuated, and the Fremont river was 5 feet over flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380218.